Diarrhoea by Clostridium difficile toxin
Abstract number: 1734_167
Prada J.L., Moreno F., De La Torre J., Del Arco A., Aguilar J., Ruíz J.D.
Introduction:Clostridium difficile (Cd) toxin is a cause of diarrhoea in patients treated with antibiotics. Any antibiotic may produce this problem which start during the antibiotic treatment or even 4 days after its end.
Objectives: to study in our centre the clinical profiles and outcomes of Cd associate colitis.
Method: Retrospective study of all the in-patients suffering from diarrhoea and Cd toxin confirmation in stools between 2000 and 2004. We have used the Microbiology Lab Database and the patient clinical records. Immunocromathographic quickly test in direct stool sample was used to detect toxin A (InmunoCard Stat! Toxin A Meridian)
Results: Cd toxin test was required in 325 samples with positive results in 21 patients (6.8%), one of them with two samples. Average age was 58 years (1580) and 36.4% were males. 31.8% were diabetics, 22.7% oncology patients without chemotherapy, gastroenterology diseases in 22.7%, bronchial diseases in 22.7%, chronic steroids therapy in 13.7% and chemotherapy in 2 cases (9.1%). Active or previous antibiotic treatment were described in 81.8% (n = 18), and there was no references in 3 cases. Betalactamics were the source of the problem in 62.5% (piperacilin/tazobactam was the first cause with the half of the cases) and quinolones in 37.5% (ciprofloxacin and levofloxacin). The previous infection-diagnosis was in the hospital in 72.7%. Outcomes were satisfying in 90.9% (2 death by no-infectious causes) Cd colitis was the main diagnosis in 27.2% of definitive medical reports. In 6 cases (27.3%) there were a hospital admission in the previous 2 months. Colitis treatment was described in 77.3% of medical records, metronidazol was the central therapy with 15 of 17 cases, and vancomycin was used in the other 2. The average of metronidazol-treatment-time was 10 days (516) with doses between 250 and 500 mg tid. By departments 45.5% were in General Internal Medicine and 36.4% in the Gastroenterology Unit.
Conclusions: Colitis by Cd is not a common cause of diarrhoea, but must be taken in mind in all in-patients receiving antibiotics, or with previous antibiotics therapy, overall in diabetics.
|Session name:||European Society of Clinical Microbiology and Infectious Diseases|
|Location:||ICC, Munich, Germany|
|Back to top|